Alert archive / New Jersey / Areal Flood Warnings in 2020

Areal Flood Warning 33, NWS Philadelphia/Mount Holly

August 7, 2020Salem County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 7, 2020, 9:37 PM EDT for Salem County, New Jersey. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 9:37 PM EDT (01:37 UTC)
Expired
Aug 8, 2020, 4:39 AM EDT
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Salem County, NJ

The radar

The Philadelphia radar (KDIX), 86 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

410 
WGUS41 KPHI 080137
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
937 PM EDT Fri Aug 7 2020

NJC033-081330-
/O.NEW.KPHI.FA.W.0033.200808T0137Z-200808T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salem NJ-
937 PM EDT Fri Aug 7 2020

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  West central Salem County in southern New Jersey...

* Until 930 AM EDT Saturday.

* At 935 PM EDT, minor flooding was occurring along parts of the 
  Salem River. The minor flooding is expected to continue overnight 
  with the river returning within its banks on Saturday morning.

* Some locations that could experience flooding include...
  Woodstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall
take priority.  Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3965 7525 3960 7527 3965 7549 3970 7547

$$

Iovino
2 follow-up statements
216 
WGUS81 KPHI 080321
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1121 PM EDT Fri Aug 7 2020

NJC033-081330-
/O.CON.KPHI.FA.W.0033.000000T0000Z-200808T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salem NJ-
1121 PM EDT Fri Aug 7 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM EDT SATURDAY FOR
WEST CENTRAL SALEM COUNTY...

At 1120 PM EDT, minor flooding continued along the Salem River. The 
River is forecast to return within its banks on Saturday morning.

Some locations that could experience flooding include...
Woodstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protecting yourself from immediate threats to life and safety shall 
take priority.  Whenever possible, as long as it does not cause 
greater harm, all COVID-19 protective action guidance should be 
followed.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3965 7525 3960 7527 3965 7549 3970 7547

$$

Iovino
934 
WGUS81 KPHI 080839
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
439 AM EDT Sat Aug 8 2020

NJC033-080849-
/O.CAN.KPHI.FA.W.0033.000000T0000Z-200808T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salem NJ-
439 AM EDT Sat Aug 8 2020

...THE FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SALEM
COUNTY...

Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures.

LAT...LON 3965 7525 3960 7527 3965 7549 3970 7547

$$

SFJ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 7, 9:17 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 7, 9:17 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
917 PM EDT Fri Aug 7 2020

.SYNOPSIS...
A weak stationary front will linger across the northern Mid-
Atlantic before washing out Saturday. On Sunday a weak cold
front will move through the region. High pressure will build
into the area Sunday behind the front, before progressing
offshore early next week. A cold front will approach New England
around the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The Flash Flood Watch has been cancelled for all but eastern
Maryland, central and southern Delaware, and southern New
Jersey.

Although still producing heavy rain, the thunderstorms are
losing the intensity they had earlier, which resulted in damage,
and even an 89 mph wind gust at Upper Deerfield, NJ.

The strongest storms are in far southeast New Jersey and moving
into southern Delmarva. Convection continues to diminish over
the next several hours, and rain should continue to taper off
through the night.

The next big concern tonight will be low stratus and fog
development. Near calm surface winds and plentiful low level
moisture combined with a saturated ground should yield areas of
fog. The trough approaching from the west should create enough
turbulence to prevent widespread dense fog, but cannot rule it
out. Overnight lows will be mainly in the 60s to around 70.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
For Saturday, a progressive upper trough centered near the coast
early in the day will move east with time with weak shortwave
ridging approaching by late day. This should mean an overall drier
day but there will still be significant low clouds and some fog
around to start the day. And because low level winds will be quite
light and there is so much moisture around, this could take some
time to mix out. The upshot is that the morning should be mostly
cloudy before some sun develops in the afternoon. However diurnal
heating along with the continuing abundant moisture around could
lead to some isolated to scattered afternoon storms developing. This
won't be a washout though so it should be rain-free most of the time
and many areas won't even see anything. It will still be fairly
humid with lows mostly in the low to mid 80s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Saturday night into Sunday the mid-level disturbance from Friday
will be finally exiting New England with lower PWAT air moving
across the region. As the wave exits, brief subsidence will
take shape across the area as surface high pressure centers over
the Ohio Valley. The GFS and ECMWF does have a weak upper level
disturbance traversing the Canadian Maritimes, but the system
appears to far north, with to much dry air overhead to produce
anything in the way of precipitation. Temperatures Sunday will
likely be in the upper 80s to around 90 degrees as the dry air
mass will allow temperatures to over perform.

Monday temperatures will remain warm as mid-level heights rise
across the region and PWATs remain around 1.40". Tuesday into
Wednesday an upper level low will head east across central
Canada with an upper level disturbance approaching from the
west. Overall, guidance has slowed down a bit from this time
yesterday, with delaying the return of rain chances until
Tuesday. An upper level wave will approach the area from the
west Wednesday afternoon with significant uncertainty on the
track and strength of the wave. Either way, the chance of
showers and thunderstorms returns to the region Tuesday and
Wednesday.

Wednesday into Thursday a cold front will approach New England
with models showing a wide spread here. The GFS and CMC are
slightly more amplified and slower with the upper level low over
the Hudson Bay while the ECMWF is less amplified and more
progressive. The GFS stalls the front across central/ southern
NY, while the ECMWF keeps the front stalled across northern NY.
For us this means an enhanced chance of showers and thunderstorms
Wednesday through Friday.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...SHRA/TSRA moving south of KMIV/KACY. Otherwise, a mix
of VFR and MVFR CIGs will give way to sub-VFR in fog/stratus.
Light NE winds becoming light and variable or calm. Moderate
confidence.

Saturday-Saturday night... Mainly VFR, but areas of MVFR
possible especially near MIV and ACY during the day Saturday.
Slight chance of a rain shower but tstms not expected. Winds
mainly light and variable. Moderate confidence.

Outlook...
Sunday-Sunday night... VFR. Light and variable wind becoming SW
at 5 to 10 kt, except near the coast where an afternoon sea
breeze is likely. High confidence.

Monday...Mainly VFR with dry conditions. South winds 5 to 15
kts. High confidence.

Tuesday and Wednesday...A chance of showers and thunderstorms
during the afternoon and evening hours. South to southwest winds
5 to 15 kt. Moderate confidence.

&&

.MARINE...
Through tonight... Sub-SCA conditions expected. Seas 2 to 3 ft. A
couple of wind shifts possible but easterly directions will be
prevailing and speeds mainly 10 kt or less. Scattered tstms are
possible for most of this period with locally higher winds and seas
possible in any tstms.

Outlook...
Saturday-Saturday night... Sub-SCA conditions expected. Seas 2
to 3 ft. Winds mainly NE at 5 to 10 kt becoming light and
variable overnight.

Monday...Sub-advisory winds/seas expected.

Tuesday into Wednesday...Sub-advisory winds/seas expected with a
slight chance of showers and storms.

Rip Currents...
Light onshore flow Saturday through Sunday, along with 2-3 ft
seas and a swell period of around 6-8 seconds will result in a
low risk for the development of dangerous and lift threatening
rip currents.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia Park
Pennsylvania (Station WNG-704) remains off the air.

The NOAA Weather Radio All-Hazards broadcast from Franklin
Township New Jersey (Station KZZ-31 ) is off the air.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Flash Flood Watch until 2 AM EDT Saturday for NJZ021>025.
DE...Flash Flood Watch until 2 AM EDT Saturday for DEZ002>004.
MD...Flash Flood Watch until 2 AM EDT Saturday for MDZ012-015-019-
     020.
MARINE...None.

&&

Synopsis...Haines
Near Term...Fitzsimmons/MPS
Short Term...Fitzsimmons
Long Term...Haines
Aviation...Fitzsimmons/Haines/MPS
Marine...Fitzsimmons/Haines
Equipment...WFO PHI
Hazardous weather outlook, Aug 7, 9:09 PM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
909 PM EDT Fri Aug 7 2020

DEZ001-MDZ008-NJZ001-007>010-012-013-015>020-027-PAZ054-055-060>062-
070-071-101>106-090115-
New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Southeastern Burlington-Carbon-Monroe-
Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
909 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, southern New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ002-003-MDZ012-015-019-020-NJZ021>023-090115-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Cumberland-
Atlantic-Cape May-
909 PM EDT Fri Aug 7 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-026-090115-
Eastern Monmouth-Coastal Ocean-
909 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ024-025-090115-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
909 PM EDT Fri Aug 7 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-090115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
909 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 9:19 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      1 ESE LANDENBERG        39.77N 75.74W
08/07/2020                   CHESTER            PA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            ESE LANDENBERG. BROAD RUN RD AT NEWARK RD
            ROAD CLOSED DUE TO HIGH WATER. TIME
            ESTIMATED FROM DISPATCH.

&&

BAH
Local storm report, Aug 7, 9:20 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      1 WNW SPRINGFIELD TWP   39.94N 75.35W
08/07/2020                   DELAWARE           PA   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            WNW SPRINGFIELD TWP. WATER RESCUE REPORTED
            ON OLD MARPLE RD MARPLE TOWNSHIP. TIME
            ESTIMATED FROM DISPATCH.

&&

BAH
Local storm report, Aug 7, 9:22 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
922 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLASH FLOOD      1 ENE CONCORDVILLE      39.89N 75.51W
08/07/2020                   DELAWARE           PA   LAW ENFORCEMENT

            WATER RESCUE AT BALTIMORE PIKE AND CHEYNEY
            RD. TIME ESTIMATED FROM DISPATCH.

&&

BAH
Local storm report, Aug 7, 9:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
928 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLASH FLOOD      GREEN RIDGE             39.87N 75.41W
08/07/2020                   DELAWARE           PA   LAW ENFORCEMENT

            ROAD CLOSURE AT E DUTTON MILL RD AND CHESTER
            CREEK RD. TIME ESTIMATED FROM DISPATCH.

&&

BAH
Local storm report, Aug 7, 9:33 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
933 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     FLASH FLOOD      3 S KENNETT SQUARE      39.80N 75.71W
08/07/2020                   CHESTER            PA   LAW ENFORCEMENT

            CREEK FLOODING AT KAOLIN RD AND CALDWELL LN.
            ROAD CLOSED. TIMES ESTIMATED FROM DISPATCH.

&&

BAH
Local storm report, Aug 7, 9:36 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
936 PM EDT FRI AUG 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FLASH FLOOD      ASTON TWP.              39.86N 75.42W
08/07/2020                   DELAWARE           PA   LAW ENFORCEMENT

            WATER RESCUE REPORTED ON RAYMOND AVENUE IN
            ASHTON TOWNSHIP.

&&

BAH

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:02 PM EDTSevere Thunderstorm WarningPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 1 more73 min
Aug 7, 8:23 PM EDTSpecial Marine WarningPHI97 min
Aug 7, 9:17 PM EDTSpecial Weather StatementPHIAtlantic28 min
Aug 7, 9:54 PM EDTSpecial Marine WarningPHI42 min
Aug 8, 11:38 AM EDTAreal Flood WarningPHICumberland, Salem3 hr
Aug 8, 7:44 PM EDTAreal Flood WarningPHICumberland, Salem41 hr

Nearby

Areal Flood Warnings in New Jersey, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.